Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 13, 2002, 4:15 PM CDT for Hale County, Swisher County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2002, 4:15 PM CDT (21:15 UTC)
- Expired
- Apr 13, 2002, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Hale County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 71 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:15 PM CDT | Hail 1.75 | Kress, TX | Amateur radio storm spotters reported golfball size hail. |
| Apr 13, 4:55 PM CDT | Hail 0.75 | Plainview, TX | |
| Apr 13, 5:10 PM CDT | Hail 1.75 | Halfway, TX | The Hale County Sheriff's Office reported golfball size hail covering the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLUB 132115
SVRLBB
TXC189-437-132200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
414 PM CDT SAT APR 13 2002
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HALE COUNTY IN NORTHWEST TEXAS
THIS INCLUDES PLAINVIEW...
SOUTHERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 500 PM CDT
* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLFBALLS OVER KRESS...OR ABOUT 12 MILES NORTH OF PLAINVIEW...
MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
KRESS...
PLAINVIEW...
CLAYTONVILLE...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.
LAT...LON 3444 10150 3439 10198 3408 10199 3408 10157
3429 10158What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:40 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 13, 2:40 PM CDT, 1 hour 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 240 PM CDT SAT APR 13 2002 LOW LEVEL MOISTURE HAS INCREASED OVER THE SOUTH PLAINS IN THE WAKE OF THE MCS THAT MOVED INTO N-CENTRAL TEXAS ATTM. DEWPOINTS ARE IN THE UPPER 50S WHICH IS A LITTLE BETTER THAN 12Z ETA MODEL SOUNDINGS INDICATED. EASTERLY UPSLOPE FLOW PRODUCING LOW CLOUD DECK WHICH HAS HAMPERED INSOLATION. BREAKS ARE MORE ABUNDANT WEST AND NORTHWEST AND TEMPERATURES ARE IN THE MID TO UPPER 70S. 19Z SURFACE ANALYSIS SHOWS WEAK BOUNDARY FROM DENVER CITY TO HART WITH ANOTHER BOUNDARY COMING OUT OF NEW MEXICO INTO THE NORTHWEST COUNTIES. SURFACE MOISTURE CONVERGENCE MAXIMIZED ALONG OR JUST WEST OF I-27 THEN SOUTHWEST TO BROWNFIELD. 12Z ETA MODEL SOUNDINGS FOR THE SOUTH PLAINS INDICATED CAP WOULD LIKELY ERODE BY 21Z. SHORT WAVE TROUGH FROM KANSAS INTO NORTHERN NEW MEXICO WILL CONTINUE TO TRANSLATE TO THE SOUTHEAST TONIGHT. UPPER LEVEL DIVERGENCE WILL INCREASE OVER THE REGION IN THE RIGHT ENTRANCE REGION OF 25H JET MAX. STORMS HAVE DEVELOPED JUST SOUTH OF AMARILLO AND EXPECT FURTHER DEVELOPMENT ALONG CONVERGENCE AXIS LATE THIS AFTERNOON. MODEL DATA SHOWED STRAIGHT LINE HODOGRAPHS WITH SPLITTING STORMS POSSIBLE INTO EARLY THIS EVENING. SHEAR PROFILES ARE MODEST AT BEST...STORMS WOULD HAVE TO PROPAGATE TO THE SOUTH-SOUTHWEST FOR 0-3 KM HELICITY TO INCREASE AND BETTER POTENTIAL FOR TORNADOES. ACTIVITY MAY TRANSFORM INTO MCS WHICH MOVES EAST-SOUTHEAST ACROSS THE SOUTHERN ROLLING PLAINS LATER TONIGHT. UPPER RIDGE SHIFTS OVER THE REGION SUNDAY AND THE LOW LEVEL MOISTURE SHIFTS EAST. TEMPERATURES WILL WARM INTO THE 80S SUNDAY AND TO NEAR 90 BY MONDAY. A WEAK UPPER LEVEL SHORT WAVE TROUGH MOVES OUT OF NORTHERN MEXICO LOW MONDAY AND INTO EASTERN NEW MEXICO MONDAY EVENING. LOW LEVEL MOISTURE MAY RETURN IN TIME FOR A SLIGHT CHANCE OF RAIN MONDAY NIGHT FOR THE SOUTH PLAINS. MODELS ARE DISAGREEING ON LATER TIME PERIODS WITH THE TIMING OF THE UPPER TROUGH MOVING OUT OF THE SOUTHWEST. ECMWF/CANADIAN AND NOGAPS ARE SLOWER WHILE THE MRF IF PROGRESSIVE. WILL KEEP A SLIGHT CHANCE POPS IN THE FORECAST FOR FRIDAY/SATURDAY LEANING TOWARD THE SLOWER SOLUTIONS. TEMPERATURES WILL BE COOLER BY FRIDAY AS COLD FRONT MOVES INTO THE AREA. FRI 52 83 53 88 / 10 0 0 0 TIA 54 85 56 88 / 30 0 0 0 CDS 58 85 61 90 / 40 0 0 0 BNF 52 87 53 91 / 20 0 0 0 LUB 55 86 57 90 / 40 0 0 0 ASP 60 85 63 89 / 60 0 0 0 .LUB...NONE. TINSLEY
In the hours before
Special weather statement, Apr 13, 11:35 AM CDT, 4 hours 40 minutes before
TXZ021>044-131930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1135 AM CDT SAT APR 13 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS. THE SLIGHT RISK AREA IS ALONG AND EAST OF LINE FROM NAZARETH TO LITTLEFIELD TO BROWNFIELD. AN UPPER LEVEL DISTURBANCE OVER NORTHEAST NEW MEXICO WILL MOVE EAST ACROSS THE TEXAS PANHANDLE BY THIS EVENING. WITH PLENTIFUL LOW LEVEL MOISTURE...AN OUTFLOW BOUNDARY STRETCHED ACROSS THE SOUTH PLAINS AND UNSTABLE CONDITIONS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTER GROUPS MAY BE REQUIRED FOR ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, Apr 13, 4:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
405 PM CDT SAT APR 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM VIGO PARK TX 1.75 INCH HAIL
04/13/02 SWISHER
0342 PM 3 S TULIA TX 1.75 INCH HAIL
04/13/02 SWISHER
0347 PM 8 S TULIA TX .75 INCH HAIL
04/13/02 SWISHER
0415 PM 1 N KRESS TX 1.75 INCH HAIL
04/13/02 HALE
0420 PM 2 S LEVELLAND TX 1.75 INCH HAIL
04/13/02 HOCKLEY
0429 PM SUNDOWN TX 1.75 INCH HAIL
04/13/02 HOCKLEY
0525 PM 3 S TOKIO TX 1.25 INCH HAIL
04/13/02 TERRY
0535 PM 12 ESE PLAINS TX 1.00 INCH HAIL
04/13/02 YOAKUM
0538 PM 5 W HALE CENTER TX 1.75 INCH HAIL
04/13/02 HALE
0556 PM 14 SE PLAINS TX .75 INCH HAIL
04/13/02 YOAKUM
0600 PM 8 NE DENVER CITY TX 1.75 INCH HAIL
04/13/02 YOAKUMThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 6:54 AM CDT | Severe Thunderstorm Warning | LUB | Swisher | 51 min |
| Apr 13, 3:31 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 44 min |
| Apr 13, 4:21 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 39 min |
| Apr 13, 4:42 PM CDT | Tornado Warning | LUB | Hale | 33 min |
| Apr 13, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 47 min |
| Apr 13, 4:47 PM CDT | Tornado Warning | LUB | Hale | 28 min |
| Apr 13, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 46 min |
| Apr 13, 5:04 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 41 min |
| Apr 13, 5:14 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 61 min |
| Apr 13, 5:47 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.